Kratom Scare Amps Up Again [Opinion]

Just a year out from the kratom community’s historic win against a proposed extra-judicial ban of kratom, the plant product is finding itself under fire again. The latest kratom scare news comes hot on the heels of two deaths that are currently being attributed to kratom. In the case of Tupper Lake police Sgt. Matthew Dana, a pulmonary edema is being attributed to overdose of kratom. In another case, Christopher Waldron has been claimed as the “first death solely attributable to kratom.”

I find it hard to believe that kratom would have anything to do with either of these deaths considering the centuries of safe use of the plant as a folk medicine. In addition, respiratory depression was the only means of death research scientists had previously theorized. To date, medical researchers have not been able to induce a death via respiratory depression or other means with any amount of intravenous mitragynine or 7-hydroxy-mitragynine (the two primary active compounds in kratom).

Kratom is a Southeast Asian plant, a relative of coffee. It has been used for hundreds of years as a folk medicine in Indonesia, Malaysia and other areas in the region. Recent research shows that the kratom may be useful for alleviating anxiety, PTSD, depression, fibromyalgia, neuropathy, chronic pain, withdraw, addiction and even tumors. When the DEA last attempted to ban the plant, they were met with a great deal of blowback. Not only from consumers either. Supporters of kratom included members of both houses of congress, medical professionals, addiction specialists, pharmacologists and ethnobotanists kratom made history as the first substance to beat an attempted “emergency scheduling” by the Drug Enforcement Agency.

In the case of Sgt. Dana, coroner, Shawn Stuart, along with local medical examiner Dr. C. Francis Varga used information from the Journal of Analytical Toxicology and the Journal of Forensic Sciences during their investigation. A supposed “possible kratom toxicity” case was cited in which a former heroin addict with cardiopulmonary issues died. At death, he was found with large amounts of cold medicine and benzodiazepines in his system) factored in as the partial reason for kratom being implicated. Other “kratom deaths” have been attributed to Krypton kratom, a brand that had adulterated kratom with research chemicals.

In the case of Waldron, the coroner doesn’t seem to notice that there are multiple exacerbating conditions and contraindications that should have been noted. Christopher Waldron had Hashimoto’s, an auto-immune disease and form of thyroidism. He was also taking citalopram and cyclobenzaprine. Those two drugs should not be taken with Hashimoto, thyroidism or with heart issues of any sort. In fact the two drugs are contraidindicated entirely in combination and in cases where they must be prescribed together, the patient should have regular heart monitoring. This according to the FDA, but numerous prescribing doctors, pharmacist and

Sgt. Dana is described as using a “controversial, but legal drug.” This implies that he is using some sort of “legal high” drug. This attaches an undue stigma to his death. For those who have been misinformed about kratom, stories about “herbal heroin” may seem plausible and that is unfair not only to those whose deaths are being associated with it’s use but the many who use it to treat themselves.

[Featured Image by Joe Raedle/Getty Images]